Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 28, 2021Jackson County, Ohio

NWS Charleston, WV issued this special weather statement at Mar 28, 2021, 1:11 AM EDT for Jackson County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 1:11 AM EDT (05:11 UTC)
Expired
Mar 28, 2021, 1:45 AM EDT
In force
34 min
Issued by
NWS Charleston, WV

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS81 KRLX 280511
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
111 AM EDT Sun Mar 28 2021

OHZ083>086-280545-
Jackson-Meigs-Gallia-Vinton-
111 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...NORTH
CENTRAL GALLIA...CENTRAL JACKSON AND SOUTHEASTERN VINTON COUNTIES...

At 110 AM EDT, a strong thunderstorm was located near Jackson, moving
east at 40 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Jackson, Wellston, Vinton, Wilkesville, Salem Center and Radcliffe. 

LAT...LON 3890 8270 3902 8274 3923 8238 3898 8220
TIME...MOT...LOC 0510Z 249DEG 45KT 3899 8263 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:46 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 10:46 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1046 PM EDT Sat Mar 27 2021

.SYNOPSIS...
Periods of rain showers and thunderstorms through midday Sunday.
High pressure Monday into Tuesday. Strong midweek cold front
followed by a sharp cold spell to end the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1045 PM Saturday...

Convective debris clouds have keep temperatures mainly steady
across eastern portions of the area, but temperatures have been
cooling a bit faster across the central and western portions of
the CWA where less cloud cover has been present. As a result,
made some minor adjustments to hourly temperatures for the next
few hours, but not expecting temperatures to fall too much lower
in many areas as cloud cover and warm air advection increases
overnight.

As of 808 PM Saturday...

Instability axis associated with a quasi-stalled frontal zone
to the south of the area is supporting plenty of convection
across the TN valley this evening with mainly light showers
across our southwest VA counties as atmosphere remains more
stable in our area. Thus, most of the area will be dry through
the late evening hours but will continue to monitor areas in
southwest VA and far southeast WV where some of this upstream
convection may brush these areas as it moves northeastward. Did
make some minor tweaks to PoPs given these latest radar trends
but current thinking remains similar to previous forecast with
the expectation that greater coverage of showers and storms is
expected overnight as a strong low level jet pivots into the
area and moisture transport increases.

As of 120 PM Saturday...

Convective debris from the thunderstorm complex crossing the TN
Valley continues to stream into the region this afternoon putting
the brakes on strong insolation. Our E KY, S WV and SW VA counties
(mainly south of I-64) will see a few hours of rain showers and
perhaps a rumble of thunder or two before this activity pivots east
out of the region by late this afternoon.

After any lingering showers and storms exit late this afternoon,
will see mainly dry conditions through midnight with the region
sitting in the warm sector ahead of cold front approaching early
Sunday morning. The nose of a low level jet ramping up after
midnight should provide a focus for initial redevelopment of showers
and storms. There is some question as to how well a decent plume of
mid-level lapse rates sourced from the high desert of Northern
Mexico can avoid substantial overturning/training that looks to
occur across TN/KY. Should this overturning materialize as forecast,
the overnight hail threat should be rather limited despite
sufficient cloud layer shear for updraft organization. Will still
see a threat for some locally heavy rain with this activity. Lack of
substantial moistening from the activity today along with relatively
high flash flood guidance values owing to recent dry conditions and
things starting to green up should keep issues mostly at bay.

A cold front sweeping through the region from west to east during
the day Sunday will yield another round of mainly showers and a few
rumbles of thunder with instability minimized based on the morning
timing. Cold air advection behind the front will assist in
transporting wind aloft to the surface with gusts 25 to 35 mph
possible. With any clearing behind the front, insolation may be
sufficient to produce some additional, mainly low topped showers
during the afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 210 PM Saturday...

A little bit of high elevation ridgetop light snow possible in
the cold air advection behind the frontal system, with some
imperfect/weak/ moisture starved upslope and the trailing 500mb
trough after 00Z Monday. Colder air filters back into the region
Sunday night and POPs end just after 12Z Monday with
temperatures dropping towards freezing or just below for the
lowlands. Very progressive pattern with high pressure pushing
off the Atlantic Coast, height recovery aloft in ridging, and
low level temperature recovery into Tuesday. Southerly return
flow amplifies with a strengthening frontal system pushing into
the Ohio Valley for the long term period, and Tuesday ends up
being the last warm day for a while. Dry through the day
Tuesday ahead of the aforementioned next system.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1240 PM Saturday...

Cold air not necessarily done with us yet for the season as long
term models suggest a rapidly digging upper trough from the
Canadian prairies, associated cold front, and amplifying
surface low on the lee side of the Appalachians for midweek. The
result will be a cold Canadian airmass drawn into the Ohio
Valley as a result of the strengthening low pressure system, and
the potential for well below normal temperatures later in the
week. Current model blends suggesting lowland lower 40s for
highs Thursday and a relatively slow temperature recovery in a
dry forecast heading into the weekend.

Will need to continue to watch the cold front Wednesday to
assess the thunderstorm threat as well as wind.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 735 PM Saturday...

Some convective debris clouds associated with convection across
much of the TN valley will move across the area this evening,
but conditions will remain VFR through the remainder of the
evening. However, conditions will deteriorate overnight as
widespread showers and embedded thunderstorms develop across
the area ahead of a cold front that will be approaching the area
on Sunday morning from the west. Thus, expecting MVFR/IFR
conditions to develop area-wide by Sunday morning with periods
of moderate to heavy rain at times. There will also be a strong
SSW oriented low level jet that pivots into the region overnight
and this may produce LLWS concerns as much of the convection is
expected to be elevated above an inversion aloft so have
included mention of LLWS at all terminals.

Any LLWS concerns should subside by mid to late morning on
Sunday as the cold front pushes through and boundary layer
mixing increases. Precipitation will decrease from west to east
through the day as the front is expected to push east of the
area by the afternoon hours. As a result, low clouds and rain
showers are expected in the morning with mainly MVFR
restrictions and occasional IFR restrictions at times. However,
some gradual improvements are expected throughout the day as
drier air moves in behind the front and ceilings slowly lift,
which may bring a return to VFR across the lowlands but MVFR
ceilings may linger in the mountains through the end of the TAF
period. In addition, southerly winds overnight will switch to
westerly on Sunday behind the frontal passage with gusts between
20-30 kts possible during the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Boundary layer mixing could limit LLWS
overnight. Timing of showers and thunderstorms overnight could
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SUN 03/28/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    L    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 00Z MONDAY...
IFR conditions could linger Monday night in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...JP/RG
SHORT TERM...26
LONG TERM...26
AVIATION...RG
Hazardous weather outlook, Mar 27, 6:22 AM EDT, 18 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston WV
622 AM EDT Sat Mar 27 2021

WVZ005>011-013>020-024>032-039-040-281030-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
622 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible during the day Sunday
ahead of a cold front. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-281030-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
622 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The area is under a general thunderstorms risk across the middle
Ohio Valley during the day Sunday into Sunday evening with showers
and thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ033-034-515>526-281030-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
622 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms along the eastern
mountains Sunday. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-281030-
Lawrence KY-Dickenson-Buchanan-
622 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southwest Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall over southwest
Virginia, and portions of northeast Kentucky today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms along the eastern
mountains Sunday. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 28, 1:11 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
111 AM EDT Sun Mar 28 2021

OHZ083>086-280545-
Jackson-Meigs-Gallia-Vinton-
111 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...NORTH
CENTRAL GALLIA...CENTRAL JACKSON AND SOUTHEASTERN VINTON COUNTIES...

At 110 AM EDT, a strong thunderstorm was located near Jackson, moving
east at 40 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Jackson, Wellston, Vinton, Wilkesville, Salem Center and Radcliffe.

LAT...LON 3890 8270 3902 8274 3923 8238 3898 8220
TIME...MOT...LOC 0510Z 249DEG 45KT 3899 8263

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:41 AM EDTSpecial Weather StatementRLXDoddridge34 min
Mar 28, 3:15 AM EDTWind AdvisoryRLXPocahontas, Randolph23 hr
Mar 28, 8:42 AM EDTAreal Flood WarningRLXMcDowell5 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.